Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 32, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2017, 2:48 PM MST for Maricopa County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 2:48 PM MST (21:48 UTC)
- Expired
- Aug 3, 2017, 8:29 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 129 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:23 PM MST | FLASH FLOOD | 3 S Tonopah, AZ | FLOW OVER 411 AVENUE BASED ON DOWNSTREAM GAUGE IN DELANEY WASH. MCDOT IS ADVISED TO CLOSE THE ROAD AT THIS LEVEL. THIS REPORT IS FOR THURSDAY, AUG. 3. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 335 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WGUS55 KPSR 032148 FFWPSR AZC013-040045- /O.NEW.KPSR.FF.W.0032.170803T2148Z-170804T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 248 PM MST THU AUG 3 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 545 PM MST * At 247 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tonopah and Wintersburg. LAT...LON 3384 11282 3337 11278 3350 11325 3382 11326 $$ AD
3 follow-up statements
850 WGUS75 KPSR 032328 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 428 PM MST THU AUG 3 2017 AZC013-040045- /O.CON.KPSR.FF.W.0032.000000T0000Z-170804T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 428 PM MST THU AUG 3 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR MARICOPA COUNTY... At 424 PM MST, Doppler radar indicated rainfall amounts upward to 2 to 3 inches have fallen over the warned area including over portions of the Delaney Wash basin. Rainfall will continue to makes its way down Delaney Wash and impact road crossings including 411th Avenue and Salome Highway. Some locations that will experience flooding include... Tonopah and Delaney Wash. LAT...LON 3384 11282 3337 11278 3350 11325 3382 11326 $$ MS
107 WGUS55 KPSR 040013 FFWPSR AZC013-040345- /O.EXT.KPSR.FF.W.0032.000000T0000Z-170804T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 513 PM MST THU AUG 3 2017 The National Weather Service in Phoenix has extended the * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 845 PM MST * At 510 PM MST, Maricopa County Flood Control stream gage indicated a rise within Delaney Wash. A second larger rise in water levels in Delaney Wash is forecast to occur between 700 and 800 PM and flood road crossings at 411th Avenue and Salome Highway. * Some locations that will experience flooding include... Delaney Wash and Wintersburg. LAT...LON 3384 11282 3337 11278 3350 11325 3382 11326 $$ MS
375 WGUS75 KPSR 040329 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 829 PM MST THU AUG 3 2017 AZC013-040339- /O.CAN.KPSR.FF.W.0032.000000T0000Z-170804T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 829 PM MST THU AUG 3 2017 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED... The heavy rain has ended but additional runoff impacts will continue into the evening and will be covered with an Areal Flood Warning. Please continue to heed any remaining road closures. LAT...LON 3384 11282 3337 11278 3350 11325 3382 11326 $$ Hernandez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:57 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 3, 1:57 PM MST, 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 157 PM MST Thu Aug 3 2017 .UPDATE...Updated Aviation and Fire Weather discussions. && .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Latest satellite trends indicate a continued threat of isolated to scattered thunderstorms this afternoon and this evening across the Phoenix area. Hi-resolution models also suggest that any outflow winds that develop would likely produce gusts out of the west, associated with activity across northern and western Maricopa County. There is also a lower than average threat of blowing dust. Looking ahead, somewhat of a drying trend is expected Friday, with activity mainly confined to the higher terrain north and east of Phoenix. Southeast California/Southwest Arizona including KIPL and KBLH: Conditions remain quite moist across southeastern California and southwestern Arizona. The threat for isolated showers and thunderstorms will persist into early this evening. Any storms that develop have the potential to be quite strong, with gusts in excess of 40 kt. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha AVIATION...Hirsch FIRE WEATHER...Hirsch/Kuhlman
In the hours before
Special weather statement, Aug 3, 2:33 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
233 PM MST THU AUG 3 2017
AZZ533-534-032200-
Aguila Valley AZ-Central La Paz AZ-
233 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 300 PM MST...
At 232 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 31 miles south of Alamo Lake, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm. Expect
heavy rain and possible blowing dust.
Locations impacted include...
Gladden, Aguila and Wenden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3400 11333 3400 11318 3392 11306 3374 11333
3372 11334 3383 11351 3406 11334
TIME...MOT...LOC 2132Z 219DEG 16KT 3384 11337
ADSpecial weather statement, Aug 3, 2:36 PM MST, 12 minutes before
Special Weather Statement National Weather Service Phoenix AZ 236 PM MST THU AUG 3 2017 AZZ533-032215- Central La Paz AZ- 236 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 315 PM MST... At 236 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 37 miles southeast of Parker, moving northeast at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3353 11400 3368 11412 3384 11392 3361 11374 TIME...MOT...LOC 2136Z 236DEG 6KT 3365 11399 Hernandez
Special weather statement, Aug 3, 2:37 PM MST, 11 minutes before
Special Weather Statement National Weather Service Phoenix AZ 237 PM MST THU AUG 3 2017 AZZ552-553-555-032215- Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ- 237 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 237 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Florence, moving north at 15 mph. Winds in excess of 30 mph will be possible with this storm. Expect heavy rain. Locations impacted include... Florence Junction and Queen Valley. LAT...LON 3310 11119 3305 11134 3327 11152 3335 11122 TIME...MOT...LOC 2137Z 161DEG 12KT 3313 11130 AD
Local storm report, Aug 3, 2:41 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
241 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLASH FLOOD 4 N COTTONWOOD VISITOR 33.81N 115.78W
08/03/2017 RIVERSIDE CA OTHER FEDERAL
SOUTH ENTRANCE OF JOSHUA TREE NATIONAL PARK
CLOSED. WASHES FLOWING INCLUDING SMOKE TREE
WASH.
&&
MSSpecial weather statement, Aug 3, 2:43 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
243 PM MST THU AUG 3 2017
AZZ530>532-536-CAZ569-032230-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Palo Verde Valley CA-
243 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHWESTERN YUMA AND EASTERN IMPERIAL COUNTIES UNTIL 330 PM MST/330
PM PDT/...
At 243 PM MST/243 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Martinez Lake, moving northeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Martinez Lake and Yuma Proving Ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3285 11448 3298 11462 3338 11438 3324 11407
3289 11391
TIME...MOT...LOC 2143Z 217DEG 6KT 3299 11448
HernandezSpecial weather statement, Aug 3, 2:45 PM MST, 3 minutes before
Special Weather Statement National Weather Service Phoenix AZ 245 PM PDT THU AUG 3 2017 CAZ563-564-566-567-032215- Chuckwalla Mountains CA-Imperial County West CA-Salton Sea CA- Imperial Valley CA- 245 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL COUNTY UNTIL 315 PM PDT... At 245 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Westmorland, or 12 miles southeast of Salton City, moving east at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Westmorland, Calipatria, Niland and Wiest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3300 11591 3318 11596 3339 11550 3300 11532 TIME...MOT...LOC 2145Z 251DEG 31KT 3313 11580 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:07 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 5:11 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 2, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 2, 5:33 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 42 min |
| Aug 2, 5:42 PM MST | Blowing Dust Advisory | PSR | La Paz, Yuma | 78 min |
| Aug 2, 9:51 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:00 AM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 5:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Aug 3, 7:55 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 3, 1:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 3, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 2:33 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 3, 2:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 3, 2:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 3, 2:41 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 3, 2:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 2:43 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 2:59 PM MST | Blowing Dust Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 3, 2:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 3, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 3:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 3:17 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 3, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 3, 3:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 3, 3:25 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 3, 3:28 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 3:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 3, 3:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 3, 3:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 3:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 3, 3:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 3, 3:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 3, 4:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 3, 4:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 4:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 4:13 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 3, 4:16 PM MST | Areal Flood Advisory | PSR | Yuma | 119 min |
| Aug 3, 4:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 3, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 27 min |
| Aug 3, 4:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 3, 4:24 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 4:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 3, 4:36 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 3, 4:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 4:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 3, 4:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Aug 3, 4:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 3, 4:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 4:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Aug 3, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.